Background: Sirolimus is an interesting immunosuppressive drug that does not seem to cause nephrotoxicity, neurotoxicity, or diabetogenicity, as commonly seen in patients treated with cyclosporine or tacrolimus. In this report, we describe a possible association between sirolimus and observed hyperlipidemia.
Methods: Serum levels of triglycerides and cholesterol were analyzed in 11 patients who participated in a pilot study evaluating the effect of oral sirolimus or placebo combined with cyclosporine and corticosteroids on the occurrence of acute renal transplant rejection.
Results: In four of nine patients given sirolimus, significantly increased serum triglyceride levels were seen, with peak levels occurring 2-4 months after transplantation and ranging between 11.7 and 42.0 mmol/L (reference value <2.2 mmol/L). In two patients given placebo, the serum triglyceride levels remained below 5.0 mmol/L. After reduction or discontinuation of sirolimus, the serum triglyceride levels decreased within 1-2 months and after 1-8 months levels had returned to their pretransplant values. A significant increase in serum cholesterol levels was seen in one of nine patients given sirolimus.
Conclusion: It seems that long-term treatment with sirolimus in combination with cyclosporine and corticosteroids may increase the risk of hypertriglyceridemia.